Alert archive / Tennessee / Tornado Warnings in 1998

Tornado Warning 107, NWS Nashville, TN

April 16, 1998Coffee County, Franklin County, Tennessee

NWS Nashville, TN issued this tornado warning at Apr 16, 1998, 7:16 PM CDT for Coffee County, Franklin County, Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 16, 1998, 7:16 PM CDT (00:16 UTC)
Expired
Apr 16, 1998, 8:05 PM CDT
In force
49 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Coffee County, TN, Franklin County, TN

What was reported inside it

TimeReportWhereRemark
Apr 16, 7:30 PM CDTThunderstorm Wind 50Old Salem, TNA tree was blown down. A large tree limb from this tree was impaled into the side of a house. Part of the facade to the house was also broken off due to the thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1998-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1998-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
3.6
Supercell composite
16.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

477 
WFUS1 KBNA 170017 RRA
TORBNA
TNC031-051-170105-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
716 PM CDT THU APR 16 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  COFFEE COUNTY IN MIDDLE TENNESSEE
  FRANKLIN COUNTY IN MIDDLE TENNESSEE

* UNTIL 805 PM CDT

* AT 714 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 7 MILES NORTH OF WINCHESTER MOVING EAST AT 40 MPH.

* TORNADO IS EXPECTED TO BE NEAR...
  STEPHENSON AT 720 PM CDT
  HILLSBORO AT 725 PM
  ARNOLDS ENGINEERING DEVELOPMENT CENTER BY 725 PM
  MANCHESTER AT 730 PM

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

TT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:15 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Apr 16, 2:15 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT THU APR 16 1998

FEW SPRCELLS CURRNTLY CROSSG FA THIS AFTN.  LATEST SFC ANAL PLACES
CDFNT MEM VCNTY DOWN TO NR SHV.  AMS RMNS PLENTY CONDUCIVE FOR ADDTNL
SVR WX WELL INTO ERY EVENG.  DO HWEVR XPCT FOCUS TO SHIFT TO SRN CNTYS
AND DOWN INTO NRN MS/AL AS EVNG PROGRESSES.  ALL MDLS AGREE CDNFT SHUD
E OF CWA BY 12Z FRI.  IN THE MEAN TIME COMBIND WITH PSBLTY OF MORE
SVR TSTMS...FLASH FLDG MAY ALSO BECM PROBLEM.  PWS RMN 1-1.5 THRU 12Z
AND W/ CDFNT JUST SQUEEKG ALONG...TRAING AFFECT MAY OCCUR AS CNVCTN
FM S IS STEERD UP ALNG FNTL BNDRY.  FFA WUD BE A GUD IDEA TNGT.

MN MSTR AXIS WL MOV S AND E OF FA FRI AND LO-LVL RDG BHND SHUD KEEP
MST OF MRNG AND AFTN DRY.  MAY BE A FEW LINGR SHWRS BFO 14-15Z BUT
RMNDR OF DAY SHUD BE SETTLD.  DO XPCT SKIES TO RMN MSTLY CLDY/CLDY
HWEVR.

LOS FORMG OFF TX COAST FRI AFTN WL BEGIN FUNNELG DEEP MSTR BACK INTO THE
PLAINS WHICH WL SPRD INTO RGN FRI NGT/SAT.  DYNAMICS NOT AS IMPRESSIVE AS
CURRNT SYSTM AT THIS TIME BUT PSBLTY OF TSTMS WILL BECM BETTR LATE SAT
AS SFC LO ADVANCES TWRD FA.  ATTM...MAYBE MRNG POPS NEEDD FRI...CHC
POPS FRI NGT AND AT LEAST GOOD CHC/LKLY SAT. 07

BNA 55/63/48/65 7136

In the hours before

Local storm report, Apr 16, 5:34 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
534 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    NASHVILLE                 TN   TORNADO
04/16/98   DAVIDSON                       COUNTY EMA CONFIRMED
                                          TORNADO TOUCHDOWNS AT 12TH
                                          AND CHARLOTTE AND 6TH AND
                                          UNION IN NASHVILLE

0450 PM    PLEASANT SHADE            TN   1.75 INCH HAIL
04/16/98   SMITH                          REPORTED BY COUNTY SHERIFF

0500 PM    LUTTS                     TN   TORNADO
04/16/98   WAYNE                          COUNTY SHERIFF CONFIRMED
                                          THE TORNADO
0520 PM    MADISON                   TN   1 INCH HAIL
04/16/98   DAVIDSON                       REPORTED BY HAM RADIO
                                          OPERATOR

STEIGERWALDT
Local storm report, Apr 16, 5:34 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
534 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    NASHVILLE                 TN   TORNADO
04/16/98   DAVIDSON                       COUNTY EMA CONFIRMED
                                          TORNADO TOUCHDOWNS AT 12TH
                                          AND CHARLOTTE AND 6TH AND
                                          UNION IN NASHVILLE

0450 PM    PLEASANT SHADE            TN   1.75 INCH HAIL
04/16/98   SMITH                          REPORTED BY COUNTY SHERIFF

0500 PM    LUTTS                     TN   TORNADO
04/16/98   WAYNE                          COUNTY SHERIFF CONFIRMED
                                          THE TORNADO
0520 PM    MADISON                   TN   1 INCH HAIL
04/16/98   DAVIDSON                       REPORTED BY HAM RADIO
                                          OPERATOR

STEIGERWALDT
Local storm report, Apr 16, 6:40 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
640 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    DEERFIELD                 TN   TORNADO
04/16/98   LAWRENCE                       LOCAL LAW ENFORCEMENT
                                          CONFIRMED TORNADO.

0530 PM    EASTERN WAYNE             TN   TORNADO
04/16/98   WAYNE                          REPORTED BY HAM RADIO
                                          OPERATORS

0535 PM    2E MOUNT JULIET           TN   TORNADO
04/16/98   WILSON                         REPORTED BY LOCAL LAW
                                          ENFORCEMENT
0540 PM    GREEN HILLS               TN   TORNADO
04/16/98   WILSON                         REPORTED BY LOCAL ELECTRIC
                                          COMPANY

0550 PM   DICKSON                    TN   NUMEROUS TREES DOWN.
04/16/98  DICKSON                         REPORTED BY LOCAL LAW
                                          ENFORCEMENT

TROUTMAN
Local storm report, Apr 16, 6:45 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    DICKSON                   TN   FLOODING
04/16/98   DICKSON                        WIDESPREAD FLOODING. REPORTED
                                          BY LOCAL LAW ENFORCEMENT

0555 PM    NRN CHEATHAM              TN   FLOODING
04/16/98   CHEATHAM                       NUMEROUS ROADS CLOSED.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0600 PM    4S COLUMBIA               TN   TORNADO
04/16/98   MAURY                          SHERIFF CONFIRMED TORNADO WITH
                                          DAMAGE AND 60 MPH WIND GUST.
0608 PM   2E OLD HICKORY             TN   NUMEROUS TREES DOWN.
04/16/98  WILSON                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0615 PM   GAINESBORO                 TN   SEVERAL TREES DOWN.
04/16/98  JACKSON                         REPORTED BY LOCAL LAW
                                          ENFORCEMENT

TROUTMAN
Local storm report, Apr 16, 6:45 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    DICKSON                   TN   FLOODING
04/16/98   DICKSON                        WIDESPREAD FLOODING. REPORTED
                                          BY LOCAL LAW ENFORCEMENT

0555 PM    NRN CHEATHAM              TN   FLOODING
04/16/98   CHEATHAM                       NUMEROUS ROADS CLOSED.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0600 PM    4S COLUMBIA               TN   TORNADO
04/16/98   MAURY                          SHERIFF CONFIRMED TORNADO WITH
                                          DAMAGE AND 60 MPH WIND GUST.
0608 PM   2E OLD HICKORY             TN   NUMEROUS TREES DOWN.
04/16/98  WILSON                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0615 PM   GAINESBORO                 TN   SEVERAL TREES DOWN.
04/16/98  JACKSON                         REPORTED BY LOCAL LAW
                                          ENFORCEMENT

TROUTMAN
Local storm report, Apr 16, 6:57 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
657 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    GAINESBORO                TN   1 INCH HAIL
04/16/98   JACKSON                        REPORTED BY LOCAL LAW
                                          ENFORCEMENT

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:03 PM CDTTornado WarningOHXRobertson, Sumner32 min
Apr 16, 7:11 PM CDTTornado WarningOHXGiles49 min
Apr 16, 7:19 PM CDTTornado WarningOHXLincoln51 min
Apr 16, 7:24 PM CDTTornado WarningOHXMaury46 min
Apr 16, 7:27 PM CDTTornado WarningOHXBedford, Moore48 min
Apr 16, 7:34 PM CDTTornado WarningOHXGrundy46 min
Apr 16, 7:45 PM CDTTornado WarningOHXWarren35 min
Apr 16, 7:47 PM CDTTornado WarningOHXMarshall48 min
Apr 16, 7:53 PM CDTTornado WarningOHXSequatchie47 min
Apr 16, 7:59 PM CDTTornado WarningOHXFranklin46 min
Apr 16, 8:00 PM CDTTornado WarningOHXLincoln50 min
Apr 16, 8:08 PM CDTTornado WarningOHXMoore32 min
Apr 16, 8:09 PM CDTTornado WarningOHXVan Buren46 min
Apr 16, 8:18 PM CDTTornado WarningOHXBledsoe47 min
Apr 16, 8:27 PM CDTTornado WarningOHXBedford, Coffee48 min
Apr 16, 8:29 PM CDTTornado WarningOHXMarion66 min
Apr 16, 8:33 PM CDTTornado WarningOHXGrundy47 min
Apr 16, 8:40 PM CDTTornado WarningOHXGrundy40 min
Apr 16, 8:44 PM CDTTornado WarningOHXFranklin21 min
Apr 16, 9:40 PM CDTTornado WarningOHXMarion, Sequatchie35 min

Nearby

Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.